Kansas, 2011

Tornado in Kansas, June 20, 2011

June 20, 2011 · NWS GID · 1 event in 1 county or zone

While a significant severe weather outbreak with several strong tornadoes struck parts of northwest Kansas to the west, and south central Nebraska to the north on this Monday afternoon, this-six county area in North Central Kansas almost missed out on severe weather entirely. A major exception was across the far northwest corner of Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

While a significant severe weather outbreak with several strong tornadoes struck parts of northwest Kansas to the west, and south central Nebraska to the north on this Monday afternoon, this-six county area in North Central Kansas almost missed out on severe weather entirely. A major exception was across the far northwest corner of Phillips County. Shortly before 3 PM CDT, an EF1 tornado crossed out of Norton County five miles west of the community of Long Island, and moved northeast. During its short stay in Phillips County, this tornado damaged a few farm buildings before the parent supercell storm went on to spawn another tornado in Harlan County Nebraska. Prior to entering Phillips County, this tornado tracked for several miles in eastern Norton County, striking several farms and completely destroying a residence.

This portion of North Central Kansas was fortunate, largely missing out on severe weather through the entire afternoon and evening, despite several supercells impacting areas just to the west, north and east. This was largely due to the fact that these six counties remained anchored almost directly underneath the mid-level dry intrusion, with the parent mid-level low pressure system centered just to the west. As a result, tornadic thunderstorms focused to the north in Nebraska near a lifting warm front, while non-tornadic severe storms developed just east of the area near the Highway 81 corridor along a surging dryline.

This regional severe weather outbreak was driven by a powerful mid-level low pressure system lifted into western Kansas and Nebraska out of Colorado, deepening and closing off as it did so. Strong wind fields aloft were in place at all levels, with a 50-70 knot jet streak nosing into the region between the 500 and 300 millibar level, and an 850-millibar low-level jet accelerating to between 30 and 40 knots. At the surface, a well-defined 992-millibar low pressure center migrated from near Rooks County around the noon hour, to near Hastings, Nebraska, by early evening. A synoptically classic array of surface boundaries evolved around this low pressure center. Around the time of the Phillips County tornado, favorable mesoscale parameters of shear and instability included approximately 50 knots of deep-layer vertical wind shear, 20 knots of 0-1 kilometer low-level vertical wind shear, 200 m2/s2 of surface-to-1 kilometer storm-relative helicity and 3000 J/kg mixed-layer CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 11:41 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 11:41 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1241 PM CDT MON JUN 20 2011

.AVIATION...18Z TAF. PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD
LIES WITH A FRONTAL BOUNDARY PUSHING THROUGH THE AREA AND
THUNDERSTORM CHANCES. A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO MAKE ITS WAY ONTO THE PLAINS TODAY...AND IS EXPECTED
TO BE THE FORCING BEHIND ANOTHER ROUND OF THUNDERSTORMS. AT THE
SURFACE...LOW PRESSURE CURRENTLY SITS OVER NC KS...WITH A FRONTAL
BOUNDARY EXTENDING EAST NEAR THE NE/KS BORDER AND ANOTHER NORTH
THROUGH THE GENERAL AREA OF THE TERMINAL. THIS IS MAKING THE WIND
FORECAST TRICKY...BUT AM EXPECTING EASTERLY WINDS TO REMAIN THE
CASE THIS AFTERNOON...GRADUALLY GETTING A MORE NORTHERLY COMPONENT
THIS EVENING...BEFORE BECOMING NORTHWESTERLY TONIGHT. EXACT
STARTING TIME/POINT FOR THUNDERSTORM ACTIVITY A LITTLE DIFFICULT
TO NAIL DOWN...BUT AM EXPECTING THE BETTER CHANCES FOR
THUNDERSTORMS TO AFFECT THE TERMINAL AREA TO COME IN THE MID
AFTERNOON TO EARLY EVENING HOURS. OBVIOUSLY ONCE ACTIVITY ACTUALLY
STARTS THE TIMES MAY HAVE TO BE ADJUSTED.

&&

.PREV DISCUSSION... /ISSUED 903 AM CDT MON JUN 20 2011/

UPDATE...FORECAST UPDATED TO ADD SOME POPS IN FOR THIS MORNING
TO THE SOUTHWESTERN CWA AND FOR SEVERE THUNDERSTORM WATCH 522
VALID THROUGH 3 PM.

PREV DISCUSSION... /ISSUED 558 AM CDT MON JUN 20 2011/

DISCUSSION...A STRONG UPPER LEVEL LOW PRESSURE OVER THE CENTRAL
ROCKIES THIS MORNING IS EXPECTED TO LIFT NORTHEASTWARD LATER
TODAY...BRINGING YET ANOTHER MODERATE RISK FOR SEVERE WEATHER
ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EVENING.
STRONG DYNAMICAL FORCING ASSOCIATED WITH THIS UPPER LEVEL LOW IS
ALREADY FIRING OFF THUNDERSTORM ACTIVITY ACROSS EASTERN COLORADO
THIS MORNING...WITH THIS CONVECTION EXPECTED TO INTENSIFY AND
SPREAD EASTWARD THROUGH THE AFTERNOON HOURS. WITH THE SURFACE LOW
ALSO EXPECT TO DEVELOP AND TRACK ACROSS CENTRAL NEBRASKA THIS
AFTERNOON AND EVENING...CONDITIONS WILL BE VERY FAVORABLE FOR
ANOTHER ROUND OF SEVERE WEATHER...AND ONCE AGAIN INTRODUCED SEVERE
WORDING INTO THE FORECAST FOR THE LATE AFTERNOON AND EVENING
HOURS...WHEN THIS POTENTIAL APPEARS GREATEST. ADDITIONALLY...
DECIDED TO HIGHLIGHT THE POTENTIAL FOR TORNADOES IN THE HWO FOR
THE AREAS UNDER A MODERATE RISK FROM SPC...WHERE BEST INSTABILITY
AND SHEAR ARE EXPECTED TO BE LATER TODAY.

WHILE SEVERE WEATHER IS A MAJOR CONCERN FOR THIS AFTERNOON AND
EVENING...THERE WILL ALSO BE THE POTENTIAL FOR TORRENTIAL RAINFALL
WITH THESE STORMS...AND LOCALIZED FLOODING MAY ALSO BECOME A
CONCERN BY THE LATE AFTERNOON OR EVENING HOURS.

FOR TUESDAY...EXPECT MOISTURE WRAPPING AROUND THE BACKSIDE OF
THIS LOW PRESSURE SYSTEM TO RESULT IN ONE MORE DAY OF UNSETTLED
WEATHER ACROSS THE REGION...AS WELL AS RESULT IN BREEZY NORTHERLY
WINDS...AS A FAIRLY TIGHT SURFACE PRESSURE GRADIENT IS EXPECTED
BEHIND THIS SYSTEM. HOWEVER...ONCE THIS SYSTEM LIFTS INTO THE
MISSISSIPPI RIVER VALLEY ON WEDNESDAY...HIGH PRESSURE WILL
ESTABLISH ITSELF ACROSS THE CENTRAL AND HIGH PLAINS FOR THE MIDDLE
OF THE WEEK...HELPING TO DIMINISH RAINFALL CHANCES WEDNESDAY
THROUGH FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION/UPDATE...ADO
PREV DISCUSSION...ROSSI
Hazardous weather outlook, Jun 20, 11:05 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1205 PM CDT MON JUN 20 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1205 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA...ESPECIALLY DURING THE MID AFTERNOON THROUGH
EVENING HOURS. THERE WILL BE THE POTENTIAL FOR HAIL UP TO THE SIZE
OF TENNIS BALLS...DAMAGING WIND GUSTS TO 70 MPH...AND ISOLATED
TORNADOES. THE PRIMARY RISK FOR SEVERE WEATHER...INCLUDING
TORNADOES...FOCUSES ALONG AND NORTH OF A LINE FROM RAVENNA TO
GENEVA NEBRASKA.

LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH IS POSSIBLE ACROSS
THE OUTLOOK AREA THROUGH TONIGHT...WHICH COULD LEAD TO FLOODING
CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS ACROSS THE
OUTLOOK AREA ON TUESDAY. A FEW MAY BE ON THE STRONG SIDE...WITH
HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS UP TO 50 MPH
POSSIBLE.

BETWEEN FRIDAY NIGHT AND SUNDAY...THERE ARE VARIOUS...OFF AND ON
CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. ALTHOUGH IT IS
TOO EARLY TO DETERMINE SPECIFICS...IT IS LIKELY THAT AT LEAST A
FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL
AFFECT THE REGION DURING THIS TIME...ALONG WITH THE POSSIBILITY OF
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY NORTH OF A LINE FROM RAVENNA TO GENEVA
NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO/PFANNKUCH

In the hours before

Local storm report, Jun 20, 9:43 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1043 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             5 S DUNCAN              41.32N 97.49W
06/20/2011  E2.75 INCH       POLK               NE   PUBLIC

            DELAYED REPORT FROM PUBLIC RELAYED BY OMAHA NATIONAL
            WEATHER SERVICE OFFICE.

&&

REED
Local storm report, Jun 20, 10:57 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1157 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             8 WNW ELBA              41.33N 98.71W
06/19/2011  E1.75 INCH       HOWARD             NE   COCORAHS

            DELAYED REPORT OF HAIL AND 60 MPH WINDS FROM NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
            TIME ESTIMATED FROM RADAR.

&&

REED
Local storm report, Jun 20, 11:14 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1214 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             2 NW SHELBY             41.21N 97.45W
06/20/2011  E1.75 INCH       POLK               NE   PUBLIC

            DELAYED REPORT OF HAIL WHICH CAUSED BROKEN SIDING ON
            THEIR HOME. TIME ESTIMATED FROM RADAR.

&&

REED
Special weather statement, Jun 20, 12:50 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
150 PM CDT MON JUN 20 2011

KSZ005-017-NEZ082-083-201945-
FURNAS NE-HARLAN NE-PHILLIPS KS-ROOKS KS-
150 PM CDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARLAN...SOUTHERN
FURNAS...PHILLIPS AND NORTHWESTERN ROOKS COUNTIES UNTIL 245 PM CDT...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO AND ALSO LARGE
DESTRUCTIVE HAIL...CENTERED 7 MILES NORTH OF MORLAND...OR 12 MILES
NORTHWEST OF HILL CITY...MOVING NORTHEAST AT 30 MPH.

ALTHOUGH IT IS NOT CERTAIN AT THIS TIME WHETHER THIS STORM WILL
MAINTAIN ITS CURRENT INTENSITY...IT COULD START AFFECTING PORTIONS
OF PHILLIPS AND POSSIBLY NORTHWEST ROOKS COUNTIES IN KANSAS...ALONG
WITH SOUTHERN FURNAS AND HARLAN COUNTIES IN SOUTH CENTRAL NEBRASKA
BETWEEN 215 AND 315 PM. PLEASE REMAIN AWARE OF THE WEATHER SITUATION
OVER THE NEXT 30 TO 90 MINUTES...IN CASE WARNINGS ARE ISSUED.

LOCATIONS POTENTIALLY NEAR THE PATH OF THIS STORM INCLUDE...
  PHILLIPSBURG...
  LOGAN...
  SPEED...
  PRAIRIE VIEW...
  LONG ISLAND...
  WOODRUFF...
  BEAVER CITY...
  GLADE...
  HENDLEY...
  WILSONVILLE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4014 10017 4014 9965 4009 9951 3973 9918
      3947 9960 3956 9961 3957 9963 4000 9963
      4000 10018
TIME...MOT...LOC 1844Z 214DEG 26KT 3948 10002

PFANNKUCH
Local storm report, Jun 20, 1:07 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
207 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     CAMBRIDGE               40.28N 100.17W
06/19/2011                   FURNAS             NE   LAW ENFORCEMENT

            MAIN TRANSMISSION LINES BLOWN DOWN JUST NORTH OF
            CAMBRIDGE. AIR CONDITIONING UNITS BLOWN OFF OF HOSPITAL
            IN CAMBRIDGE.

0938 PM     TSTM WND GST     1 E ARAPAHOE            40.31N 99.88W
06/19/2011  E65.00 MPH       FURNAS             NE   EMERGENCY MNGR

            45 TO 50 MPH WINDS WITH GUSTS OF 65 MPH. ALSO ROTATION IN
            STORM.

0940 PM     TSTM WND DMG     3 NW ARAPAHOE           40.34N 99.94W
06/19/2011                   FURNAS             NE   EMERGENCY MNGR

            GARAGE AND BARN DESTROYED. TREES 1.5 TO 2 FEET IN
            DIAMETER ARE DOWN. POWER LINES ARE ALSO DOWN.

0959 PM     HAIL             ARAPAHOE                40.31N 99.90W
06/19/2011  E2.50 INCH       FURNAS             NE   STORM CHASER

1003 PM     HAIL             4 N ARAPAHOE            40.36N 99.90W
06/19/2011  E1.75 INCH       GOSPER             NE   LAW ENFORCEMENT

            GOLF BALL SIZED HAILED REPORTED NEAR GOSPER COUNTY LINE

1005 PM     TSTM WND GST     2 N EDISON              40.31N 99.78W
06/19/2011  E65.00 MPH       FURNAS             NE   EMERGENCY MNGR

1008 PM     HAIL             ARAPAHOE                40.31N 99.90W
06/19/2011  E1.75 INCH       FURNAS             NE   STORM CHASER

1012 PM     HAIL             4 E ARAPAHOE            40.31N 99.82W
06/19/2011  E2.50 INCH       FURNAS             NE   STORM CHASER

1013 PM     HAIL             1 N EDISON              40.29N 99.78W
06/19/2011  E1.50 INCH       FURNAS             NE   EMERGENCY MNGR

1030 PM     HAIL             6 NNW OXFORD            40.33N 99.68W
06/19/2011  E2.50 INCH       FURNAS             NE   CO-OP OBSERVER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

1036 PM     HAIL             CAMBRIDGE               40.28N 100.17W
06/19/2011  E1.75 INCH       FURNAS             NE   LAW ENFORCEMENT

1037 PM     HAIL             4 SW ATLANTA            40.33N 99.53W
06/19/2011  E1.50 INCH       HARLAN             NE   EMERGENCY MNGR

            CORRECTED FOR LOCATION.

1104 PM     HAIL             2 SW HOLDREGE           40.42N 99.40W
06/19/2011  E0.50 INCH       PHELPS             NE   PUBLIC

1140 PM     HAIL             8 WNW ELBA              41.33N 98.71W
06/19/2011  E1.75 INCH       HOWARD             NE   COCORAHS

            DELAYED REPORT OF HAIL AND 60 MPH WINDS FROM NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.
            TIME ESTIMATED FROM RADAR.

1153 PM     HAIL             COTESFIELD              41.36N 98.63W
06/19/2011  E2.50 INCH       HOWARD             NE   LAW ENFORCEMENT

1235 AM     TSTM WND DMG     ST. PAUL                41.21N 98.46W
06/20/2011                   HOWARD             NE   CO-OP OBSERVER

            2-3 INCH DIAMETER TREE LIMBS DOWN. PEA TO PENNY SIZE
            HAIL.

1246 AM     HAIL             CAMBRIDGE               40.28N 100.17W
06/20/2011  E2.75 INCH       FURNAS             NE   COUNTY OFFICIAL

            WINDS ESTIMATED AT 60 TO 70 MPH.

1258 AM     HAIL             4 W ELWOOD              40.59N 99.94W
06/20/2011  E0.88 INCH       GOSPER             NE   LAW ENFORCEMENT

            DELAYED REPORT OF NICKEL SIZE HAIL 4 W OF ELWOOD.

0115 AM     HAIL             10 S ELWOOD             40.44N 99.86W
06/20/2011  E1.25 INCH       GOSPER             NE   LAW ENFORCEMENT

0116 AM     HAIL             6 N ARAPAHOE            40.39N 99.90W
06/20/2011  E1.25 INCH       GOSPER             NE   EMERGENCY MNGR

0117 AM     HAIL             12 S ELWOOD             40.42N 99.86W
06/20/2011  E1.50 INCH       GOSPER             NE   LAW ENFORCEMENT

0120 AM     HAIL             ALDA                    40.86N 98.47W
06/20/2011  E0.75 INCH       HALL               NE   STORM CHASER

0130 AM     HAIL             8 NNE SCOTIA            41.58N 98.64W
06/20/2011  E1.75 INCH       GREELEY            NE   TRAINED SPOTTER

            DELAYED REPORT VIA NERAIN OBSERVER. GOLF BALL SIZE
            STARTED AROUND 130AM AND LASTED 15-20 MINUTES.

0144 AM     TSTM WND DMG     2 SW SILVER CREEK       41.31N 97.69W
06/20/2011                   MERRICK            NE   LAW ENFORCEMENT

            CORRECTED LOCATION FROM ORIGINAL REPORT TO PUT IN MERRICK
            COUNTY. OLD ELEVATOR BLOWN ACROSS HIGHWAY 30. DEBRIS
            COVERING THE ROAD BETWEEN CLARKS AND SILVER CREEK. POWER
            LINES DOWN IN CLARKS AND POWER IS OUT TO THE TOWN OF
            CLARKS.

0202 AM     HAIL             2 SW SILVER CREEK       41.31N 97.69W
06/20/2011  E1.75 INCH       MERRICK            NE   LAW ENFORCEMENT

            CORRECTED LOCATION FROM ORIGINAL REPORT

0205 AM     HAIL             5 S DUNCAN              41.32N 97.49W
06/20/2011  E2.75 INCH       POLK               NE   PUBLIC

            DELAYED REPORT FROM PUBLIC RELAYED BY OMAHA NATIONAL
            WEATHER SERVICE OFFICE.

0211 AM     HAIL             3 W KEARNEY             40.70N 99.14W
06/20/2011  E1.00 INCH       BUFFALO            NE   TRAINED SPOTTER

0220 AM     HAIL             2 NW SHELBY             41.21N 97.45W
06/20/2011  E1.75 INCH       POLK               NE   PUBLIC

            DELAYED REPORT OF HAIL WHICH CAUSED BROKEN SIDING ON
            THEIR HOME. TIME ESTIMATED FROM RADAR.

0327 AM     TSTM WND GST     2 E CHAPMAN             41.02N 98.12W
06/20/2011  E60.00 MPH       MERRICK            NE   PUBLIC

0330 AM     TSTM WND GST     CENTRAL CITY            41.11N 98.00W
06/20/2011  E60.00 MPH       MERRICK            NE   LAW ENFORCEMENT

0917 AM     HEAVY RAIN       7 NW ARAPAHOE           40.38N 99.99W
06/20/2011  M3.00 INCH       GOSPER             NE   TRAINED SPOTTER

            STORM TOTAL RAINFALL IN LAST 24 HOURS. REPORT FROM
            NEBRASKA RAINFALL ASSESSMENT AND INFORMATION NETWORK

&&

REED
Local storm report, Jun 20, 1:51 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TORNADO          2 NW LONG ISLAND        39.97N 99.56W
06/20/2011                   PHILLIPS           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TORNADO 2 MILES NORTHWEST OF LONG
            ISLAND MOVING NORTHEAST.

&&

REED

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Phillips

When
June 20, 1:51 PM CST to 1:57 PM CST
Where
Phillips County, 5.1 mi W of Long Is to 4.13 mi NW of Long Is
Rating
EF1
Path length
3.63 mi
Path width
100 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.946, -99.626

This tornado moved into northwest Phillips County approximately 5 miles west of Long Island, after affecting the Almena area in Norton County, shifting to the northeast before lifting approximately 4 miles northwest of Long Island. A few farm outbuildings sustained damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328691.